Alert archive / Georgia / River Flood Warnings in 2009

River Flood Warning 233, NWS Atlanta, GA

December 18, 2009Fulton County, Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 18, 2009, 3:37 PM EST for Fulton County, Gwinnett County, Georgia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2009, 3:37 PM EST (20:37 UTC)
Expired
Dec 18, 2009, 6:02 PM EST
In force
2 hr
Issued by
NWS Atlanta, GA
Flood severity
Minor

Counties Fulton County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Crooked Creek near Norcross (CRKG1). The gauge peaked at 5.28 ft at Dec 19, 2009, 12:00 AM EST.

actionminormoderate51015
Action stage
9 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS42 KFFC 182038
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EST FRI DEC 18 2009

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN GEORGIA...

  CROOKED CREEK NEAR NORCROSS 3NW AFFECTING FULTON AND GWINNETT 
  COUNTIES

.HEAVY RAINFALL ACROSS THE REGION HAS RESULTED IN RISES ON AREA
CREEKS...STREAMS...AND RIVERS ONCE AGAIN.  SOME POINTS ALONG THE
RIVER SYSTEM WILL EXPERIENCE FLOODING DURING THE NEXT FEW DAYS.

&&

GAC121-135-191037-
/O.NEW.KFFC.FL.W.0233.091218T2037Z-000000T0000Z/
/CRKG1.1.ER.091218T2015Z.091218T2015Z.000000T0000Z.UU/
337 PM EST FRI DEC 18 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE CROOKED CREEK NEAR NORCROSS 3NW
* FROM THIS AFTERNOON UNTIL FURTHER NOTICE.
* AT 4 PM EST FRIDAY THE STAGE WAS 10.7 FEET...AND RISING.
* FLOOD STAGE IS 11.0 FEET.
* THE CREEK IS EXPECTED TO RISE TO FLOOD STAGE WITHIN THE NEXT COUPLE
  OF HOURS. 
* AT 11.0 FEET...MINOR FLOODING OF THE NATURAL FLOOD PLAIN BEGINS 
  MAINLY ON THE LEFT BANK UPSTREAM AND DOWNSTREAM FROM THE RIVER 
  GAUGE AT SPALDING DRIVE.

$$
1 follow-up statement
000 
WGUS82 KFFC 182302
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 PM EST FRI DEC 18 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
GEORGIA...
 
  CROOKED CREEK NEAR 3NW OF NORCROSS AFFECTING FULTON AND GWINNETT 
  COUNTIES

  PEW CREEK NEAR 3SW OF LAWRENCEVILLE AFFECTING GWINNETT COUNTY

&&

GAC135-182332-
/O.CAN.KFFC.FL.W.0234.000000T0000Z-091218T2302Z/
/LAWG1.1.ER.091218T2030Z.091218T2030Z.000000T0000Z.UU/
602 PM EST FRI DEC 18 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE PEW CREEK NEAR LAWRENCEVILLE 3SW
* UNTIL FURTHER NOTICE.
* AT 5 PM EST FRIDAY THE STAGE WAS 9.1 FEET...AND FALLING.
* FLOOD STAGE IS 11.0 FEET.
* THE CREEK CRESTED AT 10.9 FEET AND IS FALLING.  IT IS NO
  LONGER EXPECTED TO REACH FLOOD STAGE.

$$

GAC121-135-182332-
/O.CAN.KFFC.FL.W.0233.000000T0000Z-091218T2302Z/
/CRKG1.1.ER.091218T2015Z.091218T2015Z.000000T0000Z.UU/
602 PM EST FRI DEC 18 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE CROOKED CREEK NEAR NORCROSS 3NW
* UNTIL FURTHER NOTICE. 
* AT 5 PM EST FRIDAY THE STAGE WAS 8.8 FEET...AND FALLING.
* FLOOD STAGE IS 11.0 FEET. 
* THE CREEK CRESTED AT 10.8 FEET AND IS NOW FALLING.  IT IS
  NO LONGER EXPECTED TO REACH FLOOD STAGE.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 18, 5:30 AM EST, 10 hours 7 minutes earlier.

Area forecast discussion, Dec 18, 5:30 AM EST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST FRI DEC 18 2009

.SHORT TERM /TODAY THROUGH SUNDAY/...

SURFACE LOW THATS CAUSING ALL THE CURRENT RUCKUS IS GEARING UP IN
THE GULF...SPREADING RAIN ACROSS THE SOUTHEAST. 1030MB HIGH STILL
IN PLACE OVER NEW ENGLAND AND THE CLASSICAL CAD SETUP WITH
NORTHEAST SURFACE FLOW IS PROVIDING A SOURCE OF COOL DRY AIR TO
THE REGION. DEWPOINTS STILL HOVERING IN THE UPPER 20S/LOW 30S
NORTH...BUT THE COLUMN HAS SATURATED IN CENTRAL GEORGIA WITH TEMPS
AND DEWPOINTS IN THE 40S. DO NOT EXPECT MUCH DIURNAL RANGE AT ALL
TODAY IN AREAS WHERE ITS ALREADY RAINING. CONTINUED EVAPORATIONAL
COOLING WILL LIKELY BE A FACTOR IN NORTHEAST GEORGIA...WHERE TEMPS
MAY STILL BE ABLE TO DROP A FEW DEGREES. MET IS GENERALLY COOLER
THAN THE MAV...AND THE NAM SEEMS TO BE HANDLING THE SURFACE LOW
JUST A TAD BETTER...SO LEANED TOWARD MET TEMPS BUT STILL TOOK A
BLEND BASED ON CURRENT TRENDS. MAY NEED TO SEND OUT AN UPDATE
BEFORE THE SHIFT IS OVER TO REFINE THE TEMPS. SEE BELOW FOR MORE
ON THE FLOODING CONCERNS.

THE PRESSURE GRADIENT WILL ALLOW WINDS TO INCREASE TODAY. WHILE
BREEZY...WINDS SHOULD GENERALLY REMAIN ON THE LOW SIDE OF THE
ADVISORY CRITERIA. HOWEVER...WITH THE SATURATED SOILS (BECOMING
EVEN MORE SATURATED) INEVITABLY SOME TREES WILL FALL SO FEEL IT
BEST TO ISSUE A WIND ADVISORY FOR THE ENTIRE AREA TODAY.

FOR THIS EVENING AND OVERNIGHT...THE LOW DEEPENS OFF THE SOUTH
CAROLINA COAST. WRAPAROUND PRECIP...ENHANCED BY THE UPPER
TROUGH...WILL CONTINUE ACROSS THE MOUNTAINS. COOLER TEMPERATURES
WILL BEGIN NOSING IN FROM THE WEST AS WELL AND EXPECT RAIN TO
CHANGE OVER TO A RAIN/SNOW MIX AND...FOR THE COLDEST AREAS IN THE
HIGH ELEVATIONS...EVENTUALLY TO ALL SNOW. NO ACCUMULATION
EXPECTED AT THIS TIME. BUFR SOUNDINGS DO INDICATE THE POSSIBILITY
OF A LITTLE SLEET MIXED IN THERE WITH THE WARM NOSE ALOFT...BUT
THINK ANY SLEET WILL BE SHORT-LIVED. THOUGH THE LOW WILL MOVE
QUICKLY NORTHEAST DURING THE DAY ON SATURDAY...MOISTURE WILL
CONTINUE OVER EXTREME NORTH GEORGIA. ELEVATED WEAK (VERY WEAK)
INSTABILITY COMBINED WITH OROGRAPHIC LIFT MAY BE ENOUGH TO PRODUCE
SNOW SHOWERS SATURDAY NIGHT.

THE SYSTEM FINALLY BEGINS TO MOVE OUT DURING THE DAY ON SUNDAY...
THOUGH CLOUDS WILL PROBABLY LINGER THROUGH A GOOD PORTION OF THE
DAY. EXPECT CONTINUED COOL TEMPS THROUGH THE WEEKEND.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

THE EXTENDED STARTS OUT EASY ENOUGH...WITH HIGH PRESSURE IN PLACE
AT THE SURFACE AND NORTHWEST FLOW ALOFT. ENOUGH MOISTURE AND PVA
WILL RIDE DOWN THE FLOW TO INCREASE CLOUD COVER INTERMITTENTLY...
ESPECIALLY IN THE MOUNTAINS. TEMPERATURES MAY EVEN CREEP BACK TO
NEAR NORMAL LEVELS. THE BIG QUESTION...AND GREATER UNCERTAINTY...
COMES IN BEGINNING WEDNESDAY. THE 00Z RUNS OF BOTH THE GFS AND THE
ECMWF HAVE SHIFTED FAIRLY DRAMATICALLY FROM THE 12Z RUNS. THE
LATTER HAD ANOTHER LOW CROSSING THE MIDDLE OF THE COUNTRY...
PERHAPS JUST TO OUR NORTH. THE LATEST RUNS SLIDE THE LOW UP TOWARD
THE GREAT LAKES. IF THESE LATEST RUNS HOLD TRUE...THEN WE MIGHT
SEE A WARMUP TOWARD MIDWEEK AND PROBABLY SOME THUNDERSTORMS WHEN
THE COLD FRONT PASSES. A MORE SOUTHERLY TRACK WOULD MEAN COOLER
TEMPS AND LESS INSTABILITY. AM NOT READY TO COME FULLY IN LINE
WITH THE LATEST GFS/ECMWF...ESPECIALLY WHEN ENSEMBLES POINT TO A
PLETHORA OF SOLUTIONS...SO INCREASED TEMPS ONLY SLIGHTLY.
CONFIDENCE EXTREMELY LOW THIS FAR OUT...BUT HAVE CONTINUED THE
POSSIBILITY OF A RAIN/SNOW MIX...MAINLY NORTH BASED ON THE
SLIGHTLY INCREASED TEMPERATURES.

TDP

&&

.HYDROLOGY...

SHIELD OF HEAVY RAIN SPREADING ACROSS MISSISSIPPI AND INTO ALABAMA
THIS MORNING...WHERE SOME LOCATIONS HAVE RECEIVED UPWARDS OF 5
INCHES. EXPECT WIDESPREAD 1-3 ACROSS OUR AREA...AND WITH THE
TRACK OF THE LOW EXPECT THE SWATH OF HEAVIEST RAIN TO BE ROUGHLY
OVER THE I-85 CORRIDOR. HAVE EXPANDED THE FLOOD WATCH TO INCLUDE
THE ENTIRE AREA...THOUGH NOT CERTAIN THAT PORTIONS OF EXTREME
NORTH GEORGIA WILL RECEIVE ENOUGH RAIN TO QUITE WARRANT IT.
HOWEVER...WITH THE WET FALL WEVE HAD...ITS PROBABLY BETTER TO
HAVE IT OUT.

TDP

&&

.AVIATION...
LOW PRESSURE DEVELOPING NEAR MOBILE THIS MORNING WILL MOVE ALONG THE
GULF COAST TODAY. RAIN WILL CONTINUE TO SPREAD NORTHWARD INTO
GEORGIA WITH CEILINGS AND VISIBILITY LOWERING TO IFR AFTER 14Z. SOME
GRADUAL IMPROVEMENT IN CEILINGS AND VISIBILITY AFTER 04Z SATURDAY AS
WINDS BECOME MORE NORTHWEST BEHIND THE LOW. WINDS EAST 10 TO 20KT
AND GUSTY TODAY BECOMING NORTH TO NORTHWEST 10 TO 15KT AFTER 00Z
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          40  34  47  34  49 / 100  60  20  10  10
ATLANTA         42  37  46  34  47 / 100  40  10  10   5
BLAIRSVILLE     41  31  39  29  39 / 100  70  30  40  20
CARTERSVILLE    42  33  43  33  45 / 100  40  20  20   5
COLUMBUS        45  36  52  35  52 / 100  20  10  10   5
GAINESVILLE     40  34  44  34  45 / 100  60  20  20  10
MACON           43  36  53  35  54 / 100  30  10  10   5
ROME            43  35  44  33  46 / 100  50  30  20  10
PEACHTREE CITY  43  32  45  32  48 / 100  30  10  10   5
VIDALIA         54  39  53  36  53 / 100  30  10  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS EVENING FOR ALL OF NORTH AND CENTRAL
GEORGIA.

WIND ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT FOR
ALL OF NORTH AND CENTRAL GEORGIA.

&&

TDP
41
Hazardous weather outlook, Dec 18, 6:50 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 AM EST FRI DEC 18 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
650 AM EST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
FLOODING IS POSSIBLE OVER MUCH OF NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT.

.SYNOPSIS...
LOW PRESSURE WAS STRENGTHENING IN THE NORTH CENTRAL GULF THIS
MORNING. THIS LOW SHOULD MOVE EASTWARD ALONG THE GULF COAST TODAY
AND TURN NORTHEAST TOWARD THE CAROLINAS TONIGHT. MEANWHILE...HIGH
PRESSURE WAS CENTERED TO OUR NORTH...OVER THE MID ATLANTIC STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE MINOR TO MODERATE FLOODING.

.DISCUSSION...
WIDESPREAD RAIN WILL CONTINUE OVER GEORGIA TODAY AS THE LOW TRACKS
EASTWARD. FOR MORE INFORMATION ON THE FLOODING REFER TO THE
CURRENT FLOOD WATCH. WINDS WILL INCREASE TODAY AS THE LOW TRACKS
ALONG THE GULF. REFER TO THE CURRENT WIND ADVISORY FOR MORE
INFORMATION. AS COLDER AIR SPREADS INTO THE STATE LATE TONIGHT...THERE
IS A POSSIBILITY OF SOME MIXED RAIN AND SNOW ACROSS NORTH GEORGIA
AFTER MIDNIGHT WITH NO ACCUMULATION OF SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:58 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more12 hr
Dec 18, 1:18 PM ESTAreal Flood WarningFFCHaralson9 hr
Dec 18, 1:50 PM ESTRiver Flood WarningFFCCobb4 hr
Dec 18, 1:50 PM ESTRiver Flood WarningFFCForsyth, Fulton46 hr
Dec 18, 2:17 PM ESTRiver Flood WarningFFCDeKalb, Fulton7 hr
Dec 18, 2:17 PM ESTRiver Flood WarningFFCCobb7 hr
Dec 18, 2:56 PM ESTRiver Flood WarningFFCDade20 hr
Dec 18, 3:52 PM ESTRiver Flood WarningFFCGwinnett2 hr
Dec 18, 4:26 PM ESTRiver Flood WarningFFCCobb, Fulton75 min
Dec 18, 4:44 PM ESTRiver Flood WarningFFCClarke, Greene, Oconee3 days
Dec 18, 4:51 PM ESTRiver Flood WarningFFCCobb, Fulton4 hr
Dec 18, 4:51 PM ESTRiver Flood WarningFFCGwinnett, Walton8 hr
Dec 18, 4:51 PM ESTRiver Flood WarningFFCNewton, Rockdale38 hr
Dec 18, 6:01 PM ESTRiver Flood WarningFFCJones18 hr
Dec 18, 6:34 PM ESTRiver Flood WarningFFCFulton3 hr

Nearby

River Flood Warnings in Georgia, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.